Article

Neurologic complications of cancer drug therapies.

Center for Neuro-oncology, Dana-Farber Cancer Institute, Boston, Massachusetts 02115, USA.
CONTINUUM Lifelong Learning in Neurology 04/2012; 18(2):355-65. DOI: 10.1212/01.CON.0000413663.42798.64
Source: PubMed

ABSTRACT The purpose of this article is to review neurologic complications associated with systemic anticancer therapies.
Although neurologic complications from traditional chemotherapies are well described, most neurologists are less familiar with complications from agents that target specific pathways or receptors. This article also reviews the most common neurologic adverse effects associated with newer targeted agents.
Patients with cancer are living longer because of earlier diagnoses and remarkable improvements in treatments. Unfortunately, both traditional chemotherapies and newer targeted agents are known to cause neurologic symptoms that can impact quality of life and play a role in limiting potential treatments. Acute, subacute, and chronic syndromes may affect the central or peripheral nervous system. Since treatments for therapy-induced neurotoxicity are limited, awareness of common neurologic complications is important to prevent permanent damage.

0 Followers
 · 
137 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: This study aimed to compare the diagnostic performance in the detection of brain metastases between contrast-enhanced T1-weighted volume isotropic turbo spin echo acquisition (T1-VISTA) and 3-dimensional T1-weighted fluid-attenuated inversion recovery (3D-T1-FLAIR) imaging at 3 T. Two neuroradiologists selected 129 true (metastases) and 70 false (vessels and artifacts) lesions on the contrast-enhanced T1-VISTA and 3D-T1-FLAIR images of 14 cancer patients with hyperintense brain lesions. Four blinded neuroradiologists distinguished between the true and false lesions, using a 5-point confidence rating scale. The receiver operating characteristic analysis was performed to compare the diagnostic performance. Contrast-to-noise ratio of the true lesions was also compared between the 2 sequences by using paired t tests. For lesions less than 3 mm, the area under curve and sensitivity achieved by T1-VISTA imaging were significantly greater than 3D-T1-FLAIR imaging. The contrast-to-noise ratio was also significantly greater with T1-VISTA imaging. The contrast-enhanced T1-VISTA imaging is better suited than 3D-T1-FLAIR imaging, for detection of small metastases.
    Journal of computer assisted tomography 01/2013; 37(1):84-90. DOI:10.1097/RCT.0b013e318271f216 · 1.60 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Background Reversible posterior leukoenecphalopathy syndrome (RPLS) is a rare clinicoradiologic syndrome characterized by neurologic symptoms such as seizures, headaches, visual abnormalities, confusion and encephalopathy, accompanied by vasogenic edema of posterior white matter seen on neuroimaging. It has been reported in association with many anti-angiogenic therapies, including bevacizumab, sunitinib, sorafenib, pazopanib and regorafenib. Cediranib is a potent, orally available small molecule tyrosine kinase inhibitor with anti-angiogenic activity, which has been shown to have activity against various solid tumors. Case report We present a case of a 65 year old male with metastatic adenocarcinoma of the rectum who received cediranib as part of a phase I clinical trial. He developed confusion and fluctuations in his level of consciousness. MRI of the brain revealed diffuse low level T2 signal abnormality in the cerebral peduncles, pons, and medulla and patchy T2 signal in both thalami, consistent with RPLS. With conservative management, including tight blood pressure control, his symptoms improved and MRI findings resolved. Conclusion RPLS is a rare, but serious, clinicoradiologic syndrome which has been described as an adverse effect of many anti-angiogenic agents and should also be considered in patients on cediranib who present with neurologic symptoms along with vasogenic edema seen on MRI. If RPLS is suspected, cediranib should be discontinued and blood pressure should be aggressively controlled.
    Investigational New Drugs 05/2014; 32(5). DOI:10.1007/s10637-014-0113-6 · 2.93 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Stereotactic hypofractionated radiotherapy after resection of brain metastasis is an alternative to whole brain radiotherapy. A high dose per fraction is associated with a risk of radiation necrosis. We present four cases of confirmed histological radiation necrosis. Differentiating recurrent tumour from radiation necrosis in this scenario is challenging. An enhancing area in magnetic resonance imaging (MRI) with a "cut bell pepper" appearance may suggest radiation necrosis. Advanced imaging modalities such as perfusion MR imaging and positron emission tomography can be useful. Dosimetric predictors of the occurrence of radiation necrosis after stereotactic hypofractionated radiotherapy are poorly understood and require prospective studies on larger cohorts. Copyright © 2015. Published by Elsevier SAS.
    Cancer/Radiothérapie 01/2015; 19(2). DOI:10.1016/j.canrad.2014.10.008 · 1.11 Impact Factor